Alert archive / Pennsylvania / Wind Advisories in 2024

Wind Advisory 9, NWS State College, PA

April 10, 2024Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this wind advisory at Apr 10, 2024, 1:48 PM EDT for Cambria County, Somerset County, Pennsylvania. It took effect at Apr 11, 2024, 11:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2024, 1:48 PM EDT (17:48 UTC)
In effect from
Apr 11, 2024, 11:00 AM EDT
Expired
Apr 11, 2024, 7:38 PM EDT
In force
9 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WWUS71 KCTP 101748
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
148 PM EDT Wed Apr 10 2024

PAZ024-033-111000-
/O.NEW.KCTP.WI.Y.0009.240411T1500Z-240412T0300Z/
Cambria-Somerset-
Including the cities of Johnstown and Somerset
148 PM EDT Wed Apr 10 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT THURSDAY...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Cambria and Somerset Counties.

* WHEN...From 11 AM to 11 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
2 follow-up statements
824 
WWUS71 KCTP 110850
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
450 AM EDT Thu Apr 11 2024

PAZ024-033-120300-
/O.CON.KCTP.WI.Y.0009.240411T1500Z-240412T0300Z/
Cambria-Somerset-
Including the cities of Johnstown and Somerset
450 AM EDT Thu Apr 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM EDT THIS EVENING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 50 mph
  expected, especially on the ridge tops and just to the west of
  the ridges.

* WHERE...Cambria and Somerset Counties.

* WHEN...From 11 AM to 11 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

For high wind safety information, visit weather.gov/wind.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/ctp
319 
WWUS71 KCTP 112338
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
738 PM EDT Thu Apr 11 2024

PAZ024-033-120045-
/O.CAN.KCTP.WI.Y.0009.000000T0000Z-240412T0300Z/
Cambria-Somerset-
Including the cities of Johnstown and Somerset
738 PM EDT Thu Apr 11 2024

...WIND ADVISORY IS CANCELLED...

Although it will remain breezy, wind gusts will stay below 35 mph
for the balance of the night.

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Apr 10, 7:32 AM EDT, 6 hours 16 minutes earlier.

Area forecast discussion, Apr 10, 7:32 AM EDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service State College PA
732 AM EDT Wed Apr 10 2024

.SYNOPSIS...
A cold front stretched across much of the long axis of
Lake Erie early this morning will drift into Northwestern PA
today before stalling out. Mild and moist air with some mainly
morning showers will be over the region today.

Expect an 18 hour lull in the rain before a potent surface and
upper low lifts Northeast from the Lower Mississippi Valley
tonight and spread periods of moderate to briefly heavy rain
across the region Thursday into Thursday night with the
potential for severe thunderstorms across mainly the Western
third of the state Thursday afternoon and evening.

Windy and colder conditions will follow for Friday and Saturday
with lingering rain showers and even a light accumulation of
snow over the Northwest Mountains Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface cold front reluctant to edge into the NW part of the CWA
this monring with a narrow plume of 1+ inch PWAT air an enhanced
llvl Theta-E convergence supporting numerous light to moderate
rain showers over the Western part of our CWA.

This frontal boundary and much of the UVVEL and showers will
stay off to the west of the CWA through tonight, though it may
make it as far SE as a KBFD to KDUJ line by this evening.

Rainfall amounts of a few tenths of an inch are likely across
the NW and perhaps the Ncent Mtns of our CWA today, while less
than one tenth of an inch (from mainly morning showers) will
fall across the SE half of the state.

he PA support
Regional radar loop at 03Z shows a broken line of showers/tsra
along a dying cold front over Lk Erie. This weakening front is
progged to push into northwest PA late tonight. However, the
parent shortwave and best large scale forcing should lift well
north of our area, so expect the coverage and intensity of
convection to diminish as the front nears PA.

Some breaks in the otherwise large area of thick, layered clouds
are possible this afternoon and the mild start to the day with
temps ranging through the 50s, will transition into another very
mild day with highs ranging from the 60s across the north and
west to the low 70s in the southern valleys.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Moderately high moisture values with PWAT hovering around an
inch tonight in the warm sector (blanketing most or all of the
region) will lead to another very mild night for early April
with only dipping to the mid 50s to around 60F.

A strengthening surface low and slightly neg tilt lead shortwave
ahead of a highly amplified upper trough/closed low will lift
northeast through the Ohio Valley on Thursday and occlude over
the eastern Great Lakes on Friday.

A surge of +2SD pwats (1-1.5 inches) driven by anomalous 850mb
LLJ from the south ahead of the trailing cold front will
maintain heavy rain risk and potential flooding scenario on
Thursday which is highlighted by the D2-3 SLGT risk WPC ERO.
Our far western CWA falls within the DY2 SPC SLGT risk area
where 0-1KM EHI's of 0.5 -1.0 M2/S2 will approach (but wane
after dusk) as CAPE diminishes along and ahead of a strong cold
front that will plow east across Central PA Thursday
night/early Friday with some rumbles of thunder and gusty wind.

Previous...

Overall, ingredients look similar to - albeit more progressive -
a modified synoptic heavy rain pattern signature. We added
explicit mention of +RA into the wx grids this morning with
elevated instability supportive of enhanced rain rates. If the
trough can dig farther to the west and slow eastward
progression, then the setup would become more favorable for
heavy rain/flooding. Antecedent or preceding wet ground
conditions and elevated streamflows will also be a key factor.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The deep upper level trough/closed low carved out from the
eastern Great Lakes into the southeast U.S. on Friday will lift
out over the weekend. Large scale forcing associated with the
upper low combined with the arrival of sub zero air at 850mb,
steepening lapse rates, and a blustery west wind will result in
considerable shower activity Friday into early Saturday.
Showers on Friday appear to be more instability driven, while
lingering showers early Saturday are more orographically
enhanced. Temps look cold enough for rain/snow mix over the NW
mtns Friday night-AM Saturday with a coating possible on non
paved surfaces.

WINDY FRIDAY-SATURDAY: Strong to near advisory level wind gusts
(35-45mph) are forecast Friday into Saturday as pressure rises
quickly increase in the wake of the cold frontal passage (Friday
morning) and colder air arriving aloft ramps low level lapse
rates and enhanced boundary layer mixing. A wind advisory may be
needed. Gusty winds should gradually fade by Saturday night
along with lingering showers over the Allegheny Plateau.

Latest EPS/GEFS support much milder weather to end the weekend,
as the upper trough lifts out most of Central PA breaks into the
warm sector south of a weak wave of low pressure passing north
of the state. A round of showers could accompany the trailing
cold front Sunday PM, then an additional round of showers is
possible the stalled boundary returns north as a warm front
Tuesday. Current ensemble plumes indicate any rainfall should be
relatively light Sun PM-Tues, so no additional flooding
concerns. Ensembles currently support above average temps Sunday
into early next week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
High-end IFR to low-end MVFR across mainly NW PA this morning
within -SHRA will continue as rain continues moving NE from AGC
up towards ELM this morning. It is expected that all airfields
outside of MDT/LNS will experience a 3-4 hour window of sub-VFR
conds this morning. Some improvement can be expected later this
afternoon as -SHRA moves away from airfields with some lifting
of the lower cloud deck.

Later this evening, another round of deterioration is expected
as showers make way into central PA again. BFD/JST/IPT have the
highest confidence to dip down towards IFR with slightly lower
confidence at UNV after 08Z Thursday and into the end of the 12Z
TAF period.

Outlook...

Thu...Showers/t-storms and restrictions. LLWS likely preceding
FROPA.

Fri...Numerous showers with sub-VFR conds likely and a gusty
west wind.

Sat...Scattered showers with sub-VFR possible over the western
airfields (KBFD and KJST). A gusty west wind continues.

Sun...Mainly VFR, but a chance of late day showers and brief
restrictions.

&&

.CLIMATE...
The record high temperature of 74 degrees was tied at Bradford
on April 9th. This tied the previous record set back in 1991.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Fitzgerald
NEAR TERM...Lambert/Fitzgerald
SHORT TERM...Lambert/Fitzgerald/Steinbugl
LONG TERM...Fitzgerald/Steinbugl
AVIATION...NPB
CLIMATE...NPB
Hazardous weather outlook, Apr 10, 4:48 AM EDT, 9 hours before
Hazardous Weather Outlook
National Weather Service State College PA
448 AM EDT Wed Apr 10 2024

PAZ005-006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-110900-
McKean-Potter-Cameron-Northern Clinton-Northern Centre-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
448 AM EDT Wed Apr 10 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain and localized minor flooding is possible Thursday
into early Friday. Minor flooding of a few small streams and poor
drainage areas is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-010-017-024-033-110900-
Warren-Elk-Clearfield-Cambria-Somerset-
448 AM EDT Wed Apr 10 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Thursday
afternoon and evening as a potent area of surface low pressure
moves northeast across Ohio and into Western Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

Nearby

Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.